Thunderstorm Wind, Sioux
- When
- July 10, 2:15 AM CST
- Where
- Sioux County, 4 mi NW of Rock Vly
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.233, -96.350
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 9, 2:50 PM CST, 11 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT TUE JUL 9 2002 MAIN CONCERN IS PCPN CHANCES THROUGH THU. HAVE TRENDED TOWARD A BLEND OF THE ETA AND AVN EARLY TENDING TOWARD THE AVN LATER IN THE FORECAST THE FIRST ROUND OF THUNDERSTORMS CONTINUES TO ROLE THROUGH THE SOUTHEAST QUARTER OF THE CWA. EXPECT THAT THIS COMPLEX WILL CONTINUE TO MOVE ACROSS NW IA THROUGH THE EARLY MORNING. OTHER SHRA/TSRA MAY DEVELOP ACROSS THE NE SD AS THE UPR LOW BEGINS TO MOVE SOUTHEAST EARLY THIS MORNING. HOWEVER...ATTM...IT APPEARS ANY SHRA/TSRA WILL BE SCATTERED AT BEST. MEANWHILE THE SURFACE TROF EXTENDED FROM EXTREME NE SD TO KYKN AT 09Z. EXPECT THAT THE TROF WL BECOME STATIONARY NEAR THE SD STATELINE LATER THIS MORNING. THUNDERSTORMS WL GENERALLY BE ALONG AND AHEAD OF THE INVERTED TROF WHERE BEST LOW LEVEL WARM ADVECTION AND UPPER DYNAMICS ARE LOCATED. EXPECT THAT SOME BREAKS WL DEVELOP LATER THIS MORNING BEHIND THIS COMPLEX AHEAD OF THE TROF. AS THE UPPER LOW...AND COLD CORE...MOVES OVER THE CWA EARLY THIS AFTERNOON...ANOTHER ROUND OF CONVECTION IS EXPECTED TO DEVELOP...LIKELY IN THE BKX OR MML AREA. THIS CONVECTION WILL MOVE SOUTHWARD DURING THE AFTERNOON. SIGNIFICANT MID-LEVEL SHEAR AND WITH SUN...CAPES ABOVE 1000 J/KG CAN BE EXPECTED. THIS WOULD APPEAR TO BE MARGINAL FOR SEVERE WEATHER THIS AFTERNOON ACRS SW MN AND NW IA. HOWEVER...IF TEMPS CAN RISE TO 80 OR HIGHER...THEN SEVERE THREAT INCREASES DUE TO INCREASED INSTABILITY. WITH THE STRONG DYNAMICAL FORCING AND SFC BOUNDARY HAVE GONE LIKELY FROM I-29 EAST WITH A CHANCE AS FAR WEST AS MHE AND DE SMET. TEMPS WL BE TRICKY DUE TO CLOUDS. WENT WAREMST SW WHERE THERE IS EXPECTED TO BE THE MOST SUN AND NW FLOW WL HELP IN MIXING TO 850 MB. THE UPPER LOW MOVES SE OF THE AREA THIS EVENING. SCT SHRA AND THUNDERSTORMS SHOULD END ACRS NW IA BY MIDNIGHT AS THE UPPER WAVE MOVES SE. THEN THE PROBLEM TURNS TO LOW CLOUDS. EAST OF THE TROF... MOISTURE WILL BE LIFTED BELOW THE INVERSION AND WITH THE COOLING AIR MASS LOW CLOUDS SHOULD BE MAINTAINED. BOTH THE AVN AND ETA SHOW THE INVERTED TROF SLOWLY MOVING TO THE WEST BEGINNING TONIGHT. THIS WILL MEAN A SLOW INCREASE IN CLOUDS IN THE WRN CWA TONIGHT. WITH THE LOW CLOUDS...TEMPS WL REMAIN UP AS THE POOLING MSTR WL HELP DEW POINTS STAY AROUND 60F. FARTHER WEST...WHERE FEWER CLOUDS ARE EXPECTED...TEMPS WL FALL INTO THE 50S. ON THU...THE MAY BE SOME LATE MORNING OR EARLY AFTERNOON SHRA IN NW IA IF ANY SUN CAN BREAK THROUGH TO DESTABILIZE WHICH IS UNLIKELY. OTHERWISE...LOW CLOUDS EXPECTED TO PERSIST ACRS MOST OF THE CWA ON THU...ONLY SLOWLY BREAKING UP WITH THE DAYTIME HEATING. THIS... COMBINED WITH 850 TEMPS AROUND 10 C...WL KEEP TEMPS IN THE L-M70S OVER THE ERN 2/3 OF THE CWA. ONLY SC SD MAY RISE TO 80 WITH MORE SUN EXPECTED. EXPECT SOME CLOUDS TO REMAIN ON THU. WITH SFC RDG OVER THE AREA...IT IS EVEN PSBL THAT FOG MAY DEVELOP ACRS PORTIONS OF THE CWA. WL NOT ADD TO ZONES AT THIS TIME AND LET SUBSEQUENT SHIFTS EXAMINE POSSIBILITY. TEMPS MAY ACTUALLY FALL BELOW 60 OVER MOST OF THE CWA. ON FRI...PARTLY TO MOSTLY SUNNY SKIES WL BE THE START TO A SLOW WARMING TREND. TEMPS WL RANGE FROM THE M70S IN NW IA...WHERE NE FLOW WL PERSIST MOST OF THE DAY...TO THE M80S IN SC SD. .FSD...NONE SCHUMACHER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 PM CDT TUE JUL 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 4 S SCOTLAND SD .75 INCH HAIL
07/09/02 BON HOMMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 PM CDT TUE JUL 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 5 E LESTERVILLE SD 60 MPH TSTM GUST
07/09/02 YANKTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 PM CDT TUE JUL 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM 3 N CENTER PT SD 65 MPH TSTM GUST
07/09/02 TURNER REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1056 PM CDT TUE JUL 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM 2 E SALEM SD .75 INCH HAIL
07/09/02 MCCOOKSDZ038-039-050-052>055-057>061-063>065-068-069-100430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 PM CDT TUE JUL 9 2002 SEVERE THUNDERSTORM WATCH #501 THAT WAS IN EFFECT FOR...BEADLE... KINGSBURY...JERAULD...SANBORN...MINER...LAKE...AURORA...BRULE... DAVISON...HANSON...MCCOOK...GREGORY...CHARLES MIX...DOUGLAS... HUTCHINSON...YANKTON AND BON HOMME COUNTIES...HAS BEEN ALLOWED TO EXPIRE. SCHUMACHER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 PM CDT TUE JUL 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0838 PM MARTY SD .75 INCH HAIL
07/09/02 CHARLES MIX REPORTED BY STORM
SPOTTER.
0858 PM WAGNER SD .88 INCH HAIL
07/09/02 CHARLES MIX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0923 PM TRIPP SD 1 INCH HAIL
07/09/02 HUTCHINSON REPORTED BY STORM
SPOTTER.
0928 PM TYNDALL SD .88 INCH HAIL
07/09/02 BON HOMME REPORTED BY EMERGENCY
MANAGEMENT.
0930 PM AVON SD WIND DAMAGE
07/09/02 BON HOMME REPORTED BY LAW
ENFORCEMENT OFFICIAL.
POWER LINES WERE
REPORTED DOWN IN AVON.
0935 PM 7 NW GEDDES SD .88 INCH HAIL
07/09/02 CHARLES MIX
0935 PM 4 S SCOTLAND SD .75 INCH HAIL
07/09/02 BON HOMME
0935 PM 5 E LESTERVILLE SD 60 MPH TSTM GUST
07/09/02 YANKTON
1015 PM 3 N CENTER PT SD 65 MPH TSTM GUST
07/09/02 TURNER REPORTED BY PUBLIC.
1035 PM 2 E SALEM SD .75 INCH HAIL
07/09/02 MCCOOKThe Sioux Falls radar (KFSD), 50 km away, was scanning. The volume nearest the first event began at 08:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310774.